Geometriae Dedicata

, Volume 46, Issue 2, pp 149–159

A new formula for winding number

  • Margaret Mcintyre
  • Grant Cairns
Article

DOI: 10.1007/BF01264913

Cite this article as:
Mcintyre, M. & Cairns, G. Geom Dedicata (1993) 46: 149. doi:10.1007/BF01264913

Abstract

We give a new formula for the winding number of smooth planar curves and show how this can be generalized to curves on closed orientable surfaces. This gives a geometric interpretation of the notion of winding number due to B. Reinhart and D.R.J. Chillingworth.

Copyright information

© Kluwer Academic Publishers 1993

Authors and Affiliations

  • Margaret Mcintyre
    • 1
  • Grant Cairns
    • 1
  1. 1.Department of MathematicsLa Trobe UniversityMelbourneAustralia